Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Vomiting and diarrhea. Adrenalin insufficiency found in ACHT test. Low cortisol levels. Treatment options?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Hi i have had adrena crisi twice last time April 2011 well a passed acthtest so no Addison's but adrenal insufficency my dr put meon10mg cortisol twice daily I can work as long as I a ssidisabilitylawyer .well after 2 monthsandnumerous bad reactions including vomiting anddiarra my cortisol level was I believe6.2!and I was sick and miserable most of the time ihave to be careful with anti nausea XXXXXXX I'm allergic to compazine bottom line she thinks6.2 is great andincreasedmycortsol to 30 mg and ten. I'm now95 pounds was 115 2 months ago first she is crazy I tookthe30-and through up all day.question isn't 6.2low I can't function on that and she acts like I won lotto isn't it true just cause I'm in range it can still be too low for metro function ohiapril heart rate was32 for14 hrs I almost died caro doc saved mylife should er doc my test hearties like a bull pitiatary is I right isn't 6.2 to low?
Posted Thu, 26 Apr 2012 in General Health
Answered by Dr. V. Kumaravel 9 hours later

I do understand that you had been treated for Addisons crisis and your concern now seems to be related to cortisol dosing.
As I believe that more information helps a physician arrive at an accurate diagnosis, I would request you to answer the following questions:
Do you have primary or secondary adrenal failure, so that a decision on the treatment can be made?
I would like to know the following levels:
•     ACTH levels
•     Sodium, potassium levels
•     Prolactin
•     Follicle stimulating hormone levels(FSH)
•     Free T4 and TSH values.

Considering the cranial surgery, the chances of secondary adrenal failure is high.

Generally, the dose of hydrocortisone is around 10 to 20mg in morning and 5 to 20 mg in night and most of the patient do well. It needs to be remembered that during stress, illness and surgery, the dose of hydrocortisone has to be doubled or tripled. If you have vomiting, hydrocortisone needs to be taken as an injection to prevent adrenal crisis.

Your cortisol level of 6.2 is low and I would prefer treatment with hydrocortisone.
Awaiting your reply.
Above answer was peer-reviewed by
Follow-up: Vomiting and diarrhea. Adrenalin insufficiency found in ACHT test. Low cortisol levels. Treatment options? 3 hours later
Dear dr.
Thank u so much my dr has stated all my other levels such as potassium etc are normal I am well into menopause as far is FSH is fine. My dr dis not say whether it is primary or secondary adrenal failure but yes I agree the cranial surgery affected me. I forgot( as I often do ) that I have migraines that r chronic at least 3 times a week and I have a titanium erector set built in the side of my head don't laugh so one the screws have come loose so you can feel them. I also have white matter disease and miscrovasular disease. Ever since is was hospitalized in April 2011 and my heart rate was 32 for 14 hrs I have not felt right . I have no quality of afraid to take anything for the migraines because the endo in the hospital says it could effect my adrenals . I'm having a new neurologist actually read my MRI himself. I also have trouble remembering what im saying in a conversation, I'm a disability attorney and I'm cracker XXXXXXX when 90 percent of my cases yet I actually said in court, out loud I'm sorry I've lost my place this is not good at least you agree my cortisol level is to low hope this additional info is of some help
Answered by Dr. V. Kumaravel 28 minutes later

Thanks for reverting.

I am happy that you have undergone a complete endocrine work up. Many of your symptoms may be related to microvascular white matter disease.

As long as you take adequate steroid replacement for your low cortisol levels along with stress dosing (increased doses in times of stress) as I had advised earlier, you can be sure you will not develop adrenal crisis any more.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor